Wyoming, 2002

Hail in Wyoming, July 23, 2002

July 23, 2002 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 23, 12:24 PM MST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 23, 12:24 PM MST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
124 PM MDT TUE JUL 23 2002

UPPER LEVEL SW FLOW OVER THE CWFA THIS AFTERNOON WITH SHORT WAVE
CURRENTLY MOVING ACROSS WESTERN ID. ALSO...60 TO 70 KT 300 MB JET
STREAK FROM NORTHERN CA INTO NORTHWEST NV. TSTMS DEVELOPING ACROSS
NORTHWEST WY AND ANOTHER AREA OF STORMS ACROSS NORTHEAST UT...JUST
SOUTH OF SWEETWATER CO. BEST SFC INSTABILITY ACROSS THE BIG HORN
BASIN WITH CAPES OF 1600 TO 1800 J/KG.

THIS EVENING WILL PROBABLY WILL BE BUSY LIKE THE PREVIOUS TWO
NIGHTS WITH A FEW SEVERE STORMS POSSIBLE. THE COMBINATION OF
INSTABILITY AN INCREASING DYNAMICS WILL BE THE MAIN PLAYERS.
STORMS WILL PROBABLY ORGANIZE INTO AN MCS LATER TONIGHT TO OUR NORTH
AND EAST. LOOKS LIKE WED WILL BE A BREAK DAY WITH UPPER RIDGE
SLOWLY BUILDING AND WARMER 700 MB TEMPS AND DRIER AIR WORKING INTO
THE CWFA. TEMPS WILL BE WARM ON WED WITH HIGHS BACK INTO THE MID
90S ACROSS THE EASTERN CWFA. NEXT SHORT WAVE TO MOVE ACROSS
WY ON THU SO WILL GO WITH CHC POPS ACROSS THE AREA ON THU.

WILL GO WITH CHC POPS FOR FRI THROUGH SUN AS MOIST MONSOON FLOW
CONTINUES...THEN DRY WX FOR MON AND TUE AS A DRIER WESTERLY FLOW
DEVELOPS.

.RIW...NONE.
MC

In the hours before

Special weather statement, Jul 23, 10:02 AM MST, 5 hours 58 minutes before
WYZ001>010-012-013-015-026>028-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1102 AM MDT TUE JUL 23 2002

THE SEVERE WEATHER RISK IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

DISCUSSION...A MOIST AN UNSTABLE AIRMASS WAS ALREADY IN PLACE ACROSS
THE AREA THIS MORNING. AFTERNOON HEATING WILL MAKE THE AIRMASS EVEN
MORE UNSTABLE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS
NORTHERN WYOMING. AS A RESULT...SCATTERED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. SOME STORMS ON MONDAY PRODUCED BETWEEN ONE
AND TWO INCHES OF RAINFALL AND WIND GUSTS IN EXCESS OF 50 MPH ACROSS
PARTS OF FREMONT COUNTY. RAINFALL AMOUNTS OVER ONE INCH ARE POSSIBLE
WITH SOME STORMS THIS AFTERNOON AND EVENING.

THIS OUTLOOK INCLUDES THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING.
PARK  TETON  BIG HORN  JOHNSON  WASHAKIE  HOT SPRINGS  FREMONT
NATRONA
Special weather statement, Jul 23, 10:02 AM MST, 5 hours 58 minutes before
WYZ001>010-012-013-015-026>028-240000-

SEVERE WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE RIVERTON WY
1102 AM MDT TUE JUL 23 2002

THE SEVERE WEATHER RISK IN WESTERN AND CENTRAL WYOMING WILL BE
SLIGHT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.

DISCUSSION...A MOIST AN UNSTABLE AIRMASS WAS ALREADY IN PLACE ACROSS
THE AREA THIS MORNING. AFTERNOON HEATING WILL MAKE THE AIRMASS EVEN
MORE UNSTABLE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS
NORTHERN WYOMING. AS A RESULT...SCATTERED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON. A FEW STORMS MAY BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS. SOME STORMS ON MONDAY PRODUCED BETWEEN ONE
AND TWO INCHES OF RAINFALL AND WIND GUSTS IN EXCESS OF 50 MPH ACROSS
PARTS OF FREMONT COUNTY. RAINFALL AMOUNTS OVER ONE INCH ARE POSSIBLE
WITH SOME STORMS THIS AFTERNOON AND EVENING.

THIS OUTLOOK INCLUDES THE FOLLOWING COUNTIES IN WESTERN AND CENTRAL
WYOMING.
PARK  TETON  BIG HORN  JOHNSON  WASHAKIE  HOT SPRINGS  FREMONT
NATRONA

WCJIN-WYNW-WYNE

MC
Local storm report, Jul 23, 12:10 PM MST, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
110 PM MDT TUE JUL 23 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    4 W GRASS CREEK           WY   .88 INCH HAIL
07/21/02   HOT SPRINGS                    REPORTED BY SPOTTERS.
                                          PEA TO NICKEL HAIL
                                          LASTED UNTIL 440 PM.

0610 PM    8 NNW RIVERTON            WY   .75 INCH HAIL
07/21/02   FREMONT                        REPORTED BY SPOTTERS

0533 PM    PAVILLION                 WY   .75 INCH HAIL
07/21/02   FREMONT                        REPORTED BY SPOTTERS

ESTELL

The radar

The Riverton/Lander radar (KRIW), 178 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Teton

When
July 23, 4:00 PM MST
Where
Teton County, 8 mi E of Moran
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.850, -110.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303367.